Alert archive / South Dakota / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Sioux Falls, SD

July 19, 2018Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this areal flood warning at Jul 19, 2018, 8:54 AM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 8:54 AM CDT (13:54 UTC)
Expired
Jul 19, 2018, 8:45 PM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS43 KFSD 191354
FLWFSD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
854 AM CDT THU JUL 19 2018

MNC081-SDC011-200145-
/O.NEW.KFSD.FA.W.0021.180719T1354Z-180720T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Brookings SD-
854 AM CDT THU JUL 19 2018

The National Weather Service in Sioux Falls has issued a

* Flood Warning for Small Streams in...
  Southwestern Lincoln County in southwestern Minnesota...
  Eastern Brookings County in east central South Dakota...

* Until 845 PM CDT Thursday.

* At 850 AM CDT, emergency management reported flooding continues in 
  southeastern Brookings County. Four to nine inches of rain have 
  fallen. Highway 14 remains closed east of Brookings.

Flooding is occurring in the Sixmile Creek, Deer Creek, and Medary 
Creek basins.

This areal flood warning will replace the flash flood warnings in 
these areas that will expire at 900 and 915 AM CDT. Even though the 
rains have ended, it will take some time before flood waters recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4447 9631 4420 9631 4420 9691 4447 9691

$$

Gillispie

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jul 19, 6:22 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 6:22 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
622 AM CDT Thu Jul 19 2018

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Thu Jul 19 2018

Models continue to trend towards slowing the timing of the low
pressure system tracking across the northern Plains today and
tonight. The low is presently centered near Aberdeen and will slowly
track southeast to north of Watertown by midday, to near Jackson
Minnesota by early evening. Expect the showers and storms slowly
lifting northeast in east central SD and southwest MN to continue to
produce locally heavy rainfall and pose flash flooding concerns -
mainly in urban areas over the next few hours. Additional scattered
showers and storms will continue to redevelop mainly along and east
of the James River throughout the day today and the low center
slowly clips forecast area this afternoon and evening. Activity
will slowly diminish this evening, with a few showers lingering into
the early morning hours in southwest Minnesota.

Lowered high temperatures slightly in southwest Minnesota and
adjoining counties where clouds and precipitation will be more
prevalent. This will lead to a fairly large range in high
temperatures, with the 80s near the Missouri Valley where conditions
will remain largely dry with a greater deal of sunshine, with the
70s elsewhere.

The severe weather threat remains very low with limited shear and
instability across much of the area. Shear increases some in
northwest Iowa and far southern Minnesota, where a little more
sunshine could also help destabilize conditions some, possibly
supporting an isolated strong storm or two this afternoon, but think
that activity will be largely sub-severe. Main threats will be
locally heavy rainfall, but small hail and gusty winds will be
possible.

.LONG TERM...(Friday through Wednesday)
Issued at 350 AM CDT Thu Jul 19 2018

The upper low continues to slowly exit into the western Great Lakes
on Friday, leading to cooler northwest flow aloft. We should see
enough instability develop in the daytime for scattered to isolated
showers to pop up along with partly to mostly cloudy skies across
southwest Minnesota and east central South Dakota in the afternoon.
Otherwise, skies will be mostly clear to partly cloudy with highs in
the mid 70s to mid 80s.

Upper ridge continue to rebuild over the Rockies and high Plains
Friday night into Saturday. Saturday will see pleasant temperatures
in the upper 70s to mid 80s, with mostly clear skies, and relatively
light winds.

Upper low in central Canada attempts to top the ridge early next
week, sending a wave into central SD Sunday afternoon and evening.
Scattered storms will be possible west of the James Sunday afternoon
and evening, then spread eastward across the forecast area overnight
into midday Monday with an advancing front.

Pattern transitions to a quasi-zonal or northwest flow pattern
Tuesday and beyond. The active pattern directs the next chance for
showers and storms on Tuesday night into Wednesday. Cooler than
normal temperatures will persist during with period with highs in
the mid 70s to lower 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 617 AM CDT Thu Jul 19 2018

Tricky start to the aviation period with showers and a few rumbles
of thunder just to the northeast of FSD. Lightning detection
networks indicate the strikes are about 20 miles away and the
storm is slowly moving away, so did not put thunder in the
beginning of the FSD TAF. Both FSD and HON start out in low end
MVFR conditions but will improve my midday at roughly the same
time gusty westerly and northwesterly winds kick into gear. SUX
has a tricky low end MVFR deck as of discussion writing time as
well, but surrounding observations and satellite imagery suggest
this will either scatter out by 12z or soon thereafter, so have
not started with any ceiling restrictions in the SUX TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Ferguson
Hazardous weather outlook, Jul 19, 4:37 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 AM CDT Thu Jul 19 2018

NEZ013-014-SDZ038-050-052-053-057>060-063>066-068>071-200945-
Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay SD-Union-
437 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ039-040-054>056-061-062-067-200945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-
Moody-McCook-Minnehaha-Lincoln SD-
437 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected today
through this evening. Locally heavy rainfall will be the main
threat, however an isolated strong storm with small hail and gusty
winds to 50 mph will be possible this afternoon in northwest Iowa
and southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Local storm report, Jul 19, 3:09 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
07/19/2018                   BROOKINGS          SD   LAW ENFORCEMENT

            BROOKINGS POLICE DEPARTMENT REPORTS THIRD
            STREET IN BROOKINGS IS FLOODED.

&&

AF
Local storm report, Jul 19, 4:56 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
07/19/2018                   BROOKINGS          SD   LAW ENFORCEMENT

            BROOKINGS POLICE DEPARTMENT DISPATCH REPORTS
            THAT MULTIPLE STREETS ARE FLOODED IN
            BROOKINGS.

&&

AF
Local storm report, Jul 19, 6:25 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      2 SW BUSHNELL           44.31N 96.67W
07/19/2018                   BROOKINGS          SD   PUBLIC

            WATER OVER US HIGHWAY 14. REPORT VIA SOCIAL
            MEDIA.

&&

AF
Local storm report, Jul 19, 6:46 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HEAVY RAIN       AURORA                  44.29N 96.69W
07/19/2018  U9.00 INCH       BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

AF
Local storm report, Jul 19, 6:54 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     HEAVY RAIN       2 SSE BROOKINGS         44.28N 96.76W
07/19/2018  M7.50 INCH       BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH PICTURE OF RAIN
            GAUGE.

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:48 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory42 min
Jul 18, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory32 min
Jul 19, 3:02 AM CDTFlash Flood WarningFSDBrookings6 hr
Jul 19, 5:46 AM CDTFlash Flood WarningFSDBrookings3 hr
Jul 19, 6:49 AM CDTRiver Flood WarningFSDBrookings41 hr
Jul 19, 9:07 AM CDTRiver Flood WarningFSDBrookings, Moody6 days

Nearby

Areal Flood Warnings in South Dakota, 2018Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.